Iowa, 2008

Winter Storm in Iowa, December 8 to 9, 2008

December 8 to 9, 2008 · NWS DMX · 18 events in 18 counties and zones

A southwest flow aloft pushed warm air over the top of an existing polar air mass that was in place over Iowa. Low pressure developed to the southwest and lifted north during the day on the 8th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A southwest flow aloft pushed warm air over the top of an existing polar air mass that was in place over Iowa. Low pressure developed to the southwest and lifted north during the day on the 8th. The low brought warm and moist air north into the central U.S. Temperatures climbed into the mid 40s to mid 50s over southern Iowa, while remaining below freezing over the north. Light precipitation broke out during the afternoon of the 8th in the form of freezing drizzle and freezing rain over the north. Some snow fell over the far northwest. The main precipitation held off until the evening as it took some time to saturate the column. Freezing rain was widespread across the north half of the state with 0.2 inches or more of ice accumulation across a large part of the state north of U.S. Highway 30. The snow began to transition into sleet and snow over the northwest and a band of heavy snow set up during the evening in the Fort Dodge area and areas to the north and west. Meanwhile, precipitation continued to fall as freezing rain well into the night over the north central and northeast. Ice accrued to about 0.3 inches from north of Waterloo into Bremer County. Roads over the north part of the state became very icy with the freezing rain falling on sub-freezing road surface temperatures. This caused numerous traffic problems. The ice also caused spotty power outages as branches fell onto power lines. During the night, the transition from freezing rain to snow progressed southeast. Heavy snowfall occurred in the Mason City area and points northeast with over 6 inches recorded. Elsewhere, snowfall was generally 4 inches or greater north of U.S. Highway 20. Some of the heavier snowfall totals included, 8 inches in the Algona area, 7 inches in the Ringsted area, and 6 inches in the Lake Mills area toward Mason city, as well as just north of Fort Dodge. During the event, northerly winds of 20 to 30 MPH caused considerable drifting of snow and areas of blowing snow. The combination of the snow, blowing snow, and ice coating resulted in the cancellation of many activities and numerous school closings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 8, 5:55 AM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Dec 8, 5:55 AM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CST MON DEC 8 2008

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
WARM FRONT ASSOCIATED WITH AREA OF LOW PRESSURE  ALONG THE FRONT
RANGE SITUATED JUST TO THE SOUTH OF THE CWA...WITH EASTERLY TO
SOUTHEASTERLY FLOW ACROSS THE CWA. HIGH CLOUDS HAVE BEEN STREAMING
NORTHWARD WITH WAA ALOFT...AND THUS SFC TEMPS HAVE BEEN NEARLY
STEADY OR SLOWLY RISING THROUGH THE NIGHT. BIGGEST ISSUES TODAY
CENTER AROUND HOW FAR WARM FRONT PUSHES NORTH...AND ON MOISTURE
RETURN AND HOW FAST THE COLUMN WILL SATURATE. MODEL SOUNDINGS AND
TIME-HEIGHT SECTIONS INDICATE LARGE AREA OF DRY AIR IN THE MID
LEVELS TO OVERCOME WITH SATURATION OCCURRING WITH COOLING ALOFT
TOWARD LATE AFTERNOON INTO EARLY THIS EVENING FROM NORTH TO SOUTH.
WITH LOW LEVEL MOISTURE INCREASING THROUGHOUT THE DAY...THEREFORE
MAY END UP WITH MORE OF A DZ/FZDZ SCENARIO ACROSS THE CWA BY LATE
MORNING INTO THE AFTERNOON DEPENDING ON SFC TEMP. COND PRES DEFICITS
APPROACH 0 MB BY LATE AFTERNOON ACROSS THE NORTHERN TWO TO THREE
TIERS OF COUNTIES...SO EXPECT A QUICK TRANSITION OVER TO ALL SNOW.
GREATEST ISENTROPIC LIFT LOCATED THROUGHOUT NORTHERN IOWA AS WELL AT
THIS TIME...SO HAVE INCREASED POPS TO CATEGORICAL THROUGH THE LATE
AFTERNOON HOURS. SNOW RATIOS INITIALLY TO BE NEAR A 10:1 RATIO...AND
WITH MODELS PROJECTING NEARLY A TENTH OR SLIGHTLY MORE QPF...EXPECT
NEARLY AN INCH TO INCH AND A HALF OF SNOW NEAR KEST TO KMCW THROUGH
00Z. SFC TEMPS TRICKY THROUGHOUT THE DAY WITH COLD AIR ENTRENCHED AT
THE SURFACE...AND TRYING TO NAIL DOWN PROGRESSION OF THE WARM FRONT.
CURRENTLY EXPECT FRONT TO PUSH TO AROUND THE HWY 20 TO HWY 30
CORRIDOR WHICH SHOULD KEEP ANY BRIEF PERIODS OF FZDZ MAINLY NORTH OF
HWY 20...WITH DZ OR LIGHT RAIN SOUTHWARD.

.LONG TERM /TONIGHT-SUNDAY/...
THE MAIN EVENT TONIGHT AND TUESDAY IS COMING INTO BETTER FOCUS AND
MODELS ARE BEGINNING TO SHOW BETTER AGREEMENT. THE ECMWF CONTINUES
TO BE THE MOST CONSISTENT...WHICH IS WHAT THE PREVIOUS FORECASTS
WERE HEAVILY WEIGHTED TOWARD. THIS CONTINUES TO BE THE
CASE...THOUGH THERE IS BETTER SUPPORT FROM THE OTHER MODELS. AS
LOW PRESSURE DEVELOPS OVER THE SOUTH CENTRAL PLAINS...AN INVERTED
TROUGH/FRONT WILL BE WELL INTO CENTRAL IOWA KEEPING AREAS
SOUTHEAST OF THIS ZONE ABOVE FREEZING WELL INTO THE NIGHT. AS THE
LOW MOVES ACROSS NORTHERN MISSOURI OVERNIGHT...COLDER AIR WRAPS IN
AND DYNAMICAL COOLING TAKES PLACE...TEMPERATURES WILL FALL AND
PRECIP THAT WAS RAIN WILL TRANSITION TO SNOW. THERE MAY BE A SMALL
WINDOW AT ANY GIVEN LOCATION INITIALLY RAIN TO EXPERIENCE FREEZING
RAIN ON THE WAY TO SNOW. IT ALL DEPENDS ON WHETHER THE ENTIRE
COLUMN JUMPS BELOW FREEZING OR THE SURFACE GOES FIRST. ITS TOO
HARD TO TELL AT THIS POINT. HOWEVER...NO SOUNDING SUPPORTS MUCH
SLEET. IT WILL PROBABLY BE A QUICK TRANSITION TO SNOW.

THERE ARE TWO AREAS OF CONCERN. THE FIRST IS ACROSS THE NORTH
WHERE SNOW WILL BE ONGOING UNDER 600-500 MB FRONTOGENETICAL ZONE TO
START THE NIGHT. THIS FORCING ZONE HAS SUPPORT FROM ALL MODELS AND
ENSEMBLES...AND IS PERHAPS THE AREA THAT WILL RECEIVE THE MOST
SNOW. WILL GO AHEAD AND UPGRADE WATCH AND/OR ISSUE A WINTER STORM
WARNING FOR THE NORTHERN 3 TIERS OF COUNTIES BEGINNING AT 21Z TODAY.
COULD HAVE 5 TO 8 INCHES OF SNOW UP THERE...AND WITH WIND PICKING UP
LATER TONIGHT AND CONTINUING THROUGH TUESDAY THERE WILL BE MUCH
BLOWING AND DRIFTING. THE SECOND AREA OF CONCERN IS THE REMAINDER OF
THE WATCH. THE PLACEMENT OF THE WATCH IS STILL GOOD. HOWEVER...THE
AMOUNT OF SNOWFALL IS STILL IN QUESTION. THE ECMWF HAS NOW BACKED
OFF ON TOTAL QPF OVER ITS LAST 2 RUNS...BUT THE GFS IS NOW SHOWING
MORE TOTAL QPF. THE ECMWF WANTS TO WEAKEN THE DEF
ZONE/TROWAL/FRONTOGENETICAL FORCING ZONE INITIALLY OVER NRN IOWA
AS IT PIVOTS AND WRAPS IN BEHIND THE LOW PRESSURE PASSING TO OUR
SOUTH. THE GFS...RATHER...MAINTAINS OR RE-INVIGORATES THE FORCING
RIGHT OVER CENTRAL IOWA LATE TONIGHT AND POINTS SOUTHEAST DURING
THE DAY TUESDAY. SO WHILE THE ECMWF SUPPORTS LIGHTER QPF...THE GFS
STILL IS A REASON FOR PAUSE...AND OUR QPF IS A BLEND OF THE HPC
GUIDANCE...ECMWF AND GFS. THE GFS DOES SHOW A PERFECT CROSS HAIRS
DENDRITIC GROWTH ZONE SIGNATURE OVER CENTRAL IOWA EARLY TUESDAY
WHICH COULD YIELD 2 TO 4 HOURS OF 1 INCH SNOWFALL RATES. STILL
LOOKING FOR ANYWHERE FROM 3 TO 6 INCHES IN THE WATCH AREA WITH
ONLY A LIGHT GLAZE OF FREEZING RAIN POSSIBLE. WHILE OUR TOTAL
SNOWFALL FORECAST IS A LITTLE LOWER NOW IN THE WATCH AREA...WILL
MAINTAIN THE WATCH BECAUSE OF THE EXPECTED WIND FACTOR LATE
TONIGHT AND TUESDAY WHICH WILL CAUSE SIGNIFICANT BLOWING AND
DRIFTING SNOW...AND REDUCED VISIBILITY. SINCE THE IMPACT OF SNOW
IN THE REST OF THE WATCH AREA IS NOT EXPECTED UNTIL AFTER MIDNIGHT
TONIGHT...THE DAY SHIFT CAN REASSESS AND MAKE A FINAL
DETERMINATION AND STILL HAVE PLENTY OF LEAD TIME ON A
WARNING/ADVISORY. IT IS ALMOST CERTAIN THAT ALL OF OUR ZONES WILL
REQUIRE SOME SORT OF ADVISORY OR WARNING IN PLACE FOR TUESDAY. THE
WIND WILL BE A MAJOR FACTOR AND WILL RESULT IN BORDERLINE BLIZZARD
CONDITIONS IN MANY LOCATIONS AS GUSTS COULD REACH CLOSE TO 40 MPH.

SAC AND POCAHONTAS COUNTIES ARE BEING ADDED TO THE WATCH IN ORDER
TO BLEND IN WITH HEADLINES FROM SURROUNDING OFFICES. THEY ALONG
WITH OTHER COUNTIES IN THE WATCH MAY VERY WELL BE CONVERTED TO AN
ADVISORY RATHER THAN A WARNING LATER TODAY...BUT I DID NOT WANT TO
ISSUE A TWO COUNTY SECOND PERIOD ADVISORY AT THIS TIME.

BEST FORCING FOR PRECIP EXITS TO THE BY MIDDAY TUESDAY...BUT SOME
SNOW MAY LINGER IN THE FAR EAST THROUGH THE AFTERNOON. THE WIND
WILL DIMINISH TUESDAY NIGHT. WEDNESDAY WILL BE COLD WITH HIGHS
WELL BELOW NORMAL. THE NEXT COUPLE OF SYSTEMS CLIPPER SYSTEMS ARE
NOW EXPECTED TO TRACK FARTHER NORTH WHICH PUTS US INTO THE WARM
SECTOR OR EACH AND REDUCES THE CHANCES FOR LIGHT SNOW. A FEW
TWEAKS WERE MADE TO DAYS 3 THROUGH 5. NEXT WEEK IS STILL LOOKING
ACTIVE AND INTERESTING.

&&

.AVIATION...08/12Z
DRY AIR IN THE MID LEVELS STILL AN ISSUE THROUGH THE MORNING...SO
EXPECT MOST PRECIP TO HOLD OFF UNTIL THIS AFTERNOON UNTIL BETTER
MOISTURE IN THE LOWER LEVELS SHOWS UP. STILL EXPECTING PERIOD OF
DZ/FZDZ ACROSS THE NORTH DEPENDING ON SFC TEMPS THROUGH A PORTION OF
THE AFTERNOON BEFORE PRECIP CHANGES OVER TO ALL SNOW AT
KMCW...KFOD...AND KALO BY LATE AFTERNOON INTO THE EVENING. DRIZZLE
TO RAIN EXPECTED AT KOTM...AND KDSM WHERE AIR ALOFT REMAINS WARMER
AND SFC TEMPS ABOVE FREEZING. CHANGEOVER TO SNOW EXPECTED TOWARD THE
END OF THE TAF PERIOD AT KDSM...AND AFTER THE TAF PERIOD AT KOTM.
CIGS TO DROP AS LOW LEVEL MOISTURE INCREASES...WITH IFR/LIFR CIGS
EXPECTED BY TONIGHT. VSBYS TO DROP INTO THE IFR/LIFR RANGE AS SNOW
INCREASE FROM NORTH TO SOUTH TONIGHT AS WELL. NORTH WINDS PICK UP
TOWARD 12Z TUESDAY...SO EXPECT SOME REDUCED VSBYS FROM BLSN AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-
CLARKE-CRAWFORD-DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER.

WINTER STORM WARNING FROM 3 PM THIS EVENING TO 6 PM CST TUESDAY
FOR BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-
KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...ALBRECHT
LONG TERM...MOYER
AVIATION...ALBRECHT
Hazardous weather outlook, Dec 8, 4:53 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CST MON DEC 8 2008

IAZ004>007-015>017-024>028-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
453 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN EFFECT
FOR THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW CONTINUES
THROUGH TUESDAY. BLOWING AND DRIFTING SNOW WILL LIKELY CONTINUE
TUESDAY NIGHT...SIGNIFICANTLY REDUCING VISIBILITY AND HAMPERING
TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL
AND OTHER WINTER WEATHER CONDITIONS ARE APPRECIATED.

IAZ023-033>039-044>050-057>062-070>075-081>083-092-093-091100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
453 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA TONIGHT FOR THE
DEVELOPMENT OF MODERATE TO LOCALLY HEAVY SNOWFALL ALONG WITH
INCREASING NORTH TO NORTHWEST WINDS PRODUCING CONSIDERABLE BLOWING
AND DRIFTING SNOW. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA TUESDAY FOR
MODERATE TO LOCALLY HEAVY SNOWFALL ALONG WITH STRONG NORTH TO
NORTHWEST WINDS PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW.

BLOWING AND DRIFTING SNOW WILL LIKELY CONTINUE TUESDAY
NIGHT...SIGNIFICANTLY REDUCING VISIBILITY AND HAMPERING TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL
AND OTHER WINTER WEATHER CONDITIONS ARE APPRECIATED.

IAZ084>086-094>097-091100-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
453 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MIX WITH FREEZING RAIN AND SNOW LATE TONIGHT WITH ONLY A
LIGHT GLAZE OF ICE POSSIBLE ALONG WITH A LIGHT ACCUMULATION OF
SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE ACCUMULATIONS OF SNOW IN THE RANGE OF 2 TO 4
INCHES IS EXPECTED TUESDAY. AN INCREASING NORTH WIND WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING OF SNOW...WHICH WILL CONTINUE
INTO TUESDAY NIGHT. THERE IS THE POTENTIAL FOR SIGNIFICANTLY
REDUCED VISIBILITY AND POOR TRAVEL CONDITIONS DUE TO BLOWING AND
DRIFTING SNOW DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL
AND OTHER WINTER WEATHER CONDITIONS ARE APPRECIATED.

MOYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Emmet forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Palo Alto forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Pocahontas forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Kossuth forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Humboldt forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Webster forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Winnebago forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Hancock forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Wright forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Hamilton forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Worth forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Cerro Gordo forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Franklin forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Hardin forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Butler forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Grundy forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Bremer forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
December 8, 2:00 PM CST to December 9, 9:00 AM CST
Where
Black Hawk forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137231, 137232, 137233, 137234, 137235, 137236, 137237, 137238, 137239, 137240, 137241, 137242, 137243, 137244, 137245, 137246, 137247, 137248.